No matter how natural of a passage menopause might be, adopting that perspective doesn’t negate the fact that women might encounter uncomfortable symptoms, for which they’re often given a number of medications. But the bad news is that these medications carry risks of their own, although the risks appear to be slight.
Statins, which are used primarily to lower cholesterol levels and thereby help to prevent heart attacks, can cause kidney damage and—in rare cases—rhabdomyolysis, which is a life-threatening disease in which skeletal muscle rapidly breaks down. And you should know that the same medications that sometimes are prescribed to combat vasomotor symptoms (hot flashes) might be anti-seizure drugs. Food and Drug Administration in 2009 warned that the use of anti-seizure drugs increased the risk of suicide.
Even bisphosphonates—drugs that are used to treat osteoporosis—have risks. In addition to causing in rare cases bone necrosis in the jaw—loss of blood supply to the bone tissue, which causes it to die—bisphosphonates have been linked to atrial fibrillation and to pain that cannot be relieved by medical procedures, according to reports in New England Journal of Medicine and Archives of Internal Medicine. FDA linked bisphosphonates to esophageal cancer, although a British study that was published in Journal of American Medical Association in August found no link.